Georgia, 2008

Damaging Wind in Georgia, July 31, 2008

July 31, 2008 · NWS CAE · 1 event in 1 county or zone

Isolated severe thunderstorms moved through the CSRA and produced some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated severe thunderstorms moved through the CSRA and produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 31, 2:08 PM EST, 4 minutes earlier.

Area forecast discussion, Jul 31, 2:08 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
308 PM EDT THU JUL 31 2008

.SYNOPSIS...

A WEAK SURFACE TROUGH WILL APPROACH FROM THE NORTHWEST AND CROSS
THE AREA LATER TONIGHT INTO FRIDAY. A WEAK COLD FRONT WILL MOVE
INTO THE AREA SATURDAY INTO SUNDAY. HIGH PRESSURE WILL BUILD IN
FROM THE NORTH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

SCATTERED CONVECTION HAS DEVELOPED ALONG AND SOUTH OF A GRD-CAE
LINE...WHILE A LINE OF STRONGER CONVECTION WAS MOVING ACROSS NORTH
CAROLINA. THIS LINE OF CONVECTION IS DRIVEN BY A SHORTWAVE MOVING
THROUGH SOUTHWEST VIRGINIA AT THIS TIME. SPC MESO-ANALYSIS PAGE
SHOWING CAPE VALUES EXCEEDING 3000 J/KG ACROSS THE ENTIRE FORECAST
AREA...WHICH SHOULD PROVIDE AN ENVIRONMENT FOR SUSTAINING
THUNDERSTORMS. WILL CARRY LIKELY POPS LATE THIS AFTERNOON ACROSS
THE FAR NORTHERN FORECAST AREA AHEAD OF THE CONVECTIVE LINE. WILL
ALSO CARRY HIGH CHANCE POPS SOUTH OF COLUMBIA THROUGH EARLY
EVENING...WITH LOWER CHANCE AROUND THE CENTRAL MIDLANDS.
CONVECTION WILL LINGER INTO THE EVENING HOURS BUT THEN DIMINISH
AFTER MIDNIGHT WITH THE ATMOSPHERE STABILIZES. OVERNIGHT LOWS WILL
BE WARM IN THE MID TO UPPER 70S WITH DEBRIS CLOUDS OVERNIGHT.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...

WEAK BOUNDARY WILL MOVE SLOWLY ACROSS THE SOUTHERN FORECAST AREA
FRIDAY. POTENTIAL FOR CONVECTIVE ACTIVITY DIMINISHES ACROSS MUCH
OF THE AREA...BUT WILL KEEP SMALL CHANCE POP FOR THE EASTERN
MIDLANDS. TEMPS WILL AGAIN BE QUITE WARM WITH HIGHS IN THE MID
90S. ANOTHER WEAK FRONT WILL APPROACH FROM THE NW ON SATURDAY SO
WILL GO WITH CHANCE POPS AS THE TIMING OF THE FRONT MATCHES WELL
WITH PEAK HEATING AND SOME SHORTWAVE ENERGY APPROACHING. TEMPS
AHEAD OF THIS FRONT WILL CONTINUE TO BE WARM AND MID-UPPER 90S
LOOK GOOD AND CLOSE TO MODEL GUIDANCE.

TEMPERATURES WILL COOL SLIGHTLY BEHIND THE FRONTAL BOUNDARY ON
SUNDAY...BUT REMAIN IN THE 90S. WILL HOLD ON TO A SLIGHT CHANCE OF
PRECIPITATION ALONG THE EASTERN MIDLANDS WHERE MOISTURE WILL BE
BEST.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...

THE EXTENDED FORECAST FEATURES A BUILDING UPPER RIDGE OVER THE
TENNESSEE VALLEY INTO THE SOUTHEASTERN PART OF THE COUNTRY.  A
PRECIPITATION FREE FORECAST IS EXPECTED MON/TUE UNDER THE SUBSIDENCE
OF THE UPPER RIDGE AND WARMING ALOFT.  MAX TEMPERATURES SHOULD BE IN
THE MID TO UPPER 90S EARLY NEXT WEEK.  PRECIPITABLE WATER VALUES
WILL INCREASE DURING THE MIDDLE OF THE WEEK AS A SHORTWAVE AND WEAK
FRONTAL BOUNDARY APPROACHES THE REGION ON THURSDAY...RESULTING IN
BETTER PRECIPITATION CHANCES ON WEDNESDAY INTO THURSDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...

WEAK SHORT WAVE AND WEAK FRONTAL SYSTEM WILL CONTINUE TO APPROACH
THE AREA FROM THE NORTHWEST. THESE FEATURES WILL MOVE INTO THE
AREA FRIDAY MORNING. AFTERNOON HEATING THIS AFTERNOON ARE GIVING
LIS ON THE ORDER OF -4/-5 AND CAPES 2000-3000 J/KG. THIS IS
ALLOWING SHOWERS AND THUNDERSTORMS TO DEVELOP. JUST PULSE TYPE
EXPECTED OF MAINLY NON SEVERE VARIETY BUT THUNDERSTORMS THAT
DEVELOP IN AREAS WITH CAPES OVER 3000 J/KG WILL BE STRONG AND
COULD APPROACH SEVERE LIMITS. SPC HAS THE AREA OUTLOOKED IN A
SLIGHT RISK FOR SEVERE STORMS.

EXPECT MAINLY VFR CONDITIONS THE NEXT 24 HOURS BUT IFR-MVFR
CONDITIONS ARE POSSIBLE IN ANY SHOWER OR THUNDERSTORM THAT DOES
DEVELOP. EXPECT DIURNAL CONVECTIVE ACTIVITY WHICH SHOULD DIE OUT
BY 02Z THIS EVENING.

EXTENDED AVIATION OUTLOOK...ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS FRIDAY AND SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...HC
NEAR TERM...HC
SHORT TERM...HC
LONG TERM...HC
AVIATION...TTH
Hazardous weather outlook, Jul 31, 3:03 AM EST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
403 AM EDT THU JUL 31 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
403 AM EDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. SCATTERED
TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE AFTERNOON
AND EVENING AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA. A
FEW OF THE STORMS COULD REACH SEVERE LIMITS PRODUCING DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL.

HIGH TEMPERATURES IN THE MIDDLE 90S COMBINED WITH HIGH HUMIDITY
VALUES WILL RESULT IN AFTERNOON HEAT INDICES OF 100 TO 104 DEGREES
ACROSS THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH
RIVER AREA OF GEORGIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Columbia radar (KCAE), 114 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
July 31, 2:12 PM EST to 2:18 PM EST
Where
Richmond County, 1 mi S of Ft Gordon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.365, -82.130

Public reported power outage with large limbs and powerlines down in the area around the Gate 1 Shoppette.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109516.